Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the computation of totally real quartic fields of small discriminant

Authors: Johannes Buchmann and David Ford
Journal: Math. Comp. 52 (1989), 161-174
MSC: Primary 11R16; Secondary 11Y40
MathSciNet review: 946599
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: All totally real quartic fields of discriminant less than $ {10^6}$ are computed. The method used to generate the fields is derived from Delone and Faddeev, with corrections and improvements. A new method for deciding field isomorphism is used to eliminate redundant examples. Integral bases and Galois groups are given for each field.

References [Enhancements On Off] (What's this?)

  • [1] J. Buchmann & D. Ford, "Determining isomorphism of algebraic number fields." (Unpublished manuscript.)
  • [2] J. W. S. Cassels, An Introduction to the Geometry of Numbers, Springer-Verlag, Heidelberg, 1971. MR 0306130 (46:5257)
  • [3] B. N. Delone & D. K. Faddeev, The Theory of Irrationalities of the Third Degree, Transl. Math. Monographs, vol. 10, Amer. Math. Soc., Providence, R.I., 1964. MR 0160744 (28:3955)
  • [4] D. Ford, On the Computation of the Maximal Order in a Dedekind Domain, Ph.D. Dissertation, Ohio State University, 1978.
  • [5] Irving Gerst & John Brillhart, "On the prime divisors of a polynomial," Amer. Math. Monthly, v. 78, 1971, pp. 250-266. MR 0279071 (43:4797)
  • [6] H. J. Godwin, "Real quartic fields with small discriminant," J. London Math. Soc., v. 31, 1956, pp. 478-485. MR 0082526 (18:565b)
  • [7] A. K. Lenstra, H. W. Lenstra, Jr. & L. Lovasz, "Factoring polynomials with rational coefficients," Math. Ann., v. 261, 1982, pp. 515-534. MR 682664 (84a:12002)
  • [8] J. Martinet, "Méthodes géométriques dans la recherche des petits discriminants," Sém. de Théorie des Nombres, Paris 1983-84, Birkhäuser, Basel, 1985, pp. 147-179. MR 902831 (88h:11083)
  • [9] M. Pohst, "Berechnung kleiner Diskriminanten total reeler algebraischer Zahlkörper," J. Reine Angew. Math., v. 278/279, 1975, pp. 278-300. MR 0387242 (52:8085)
  • [10] M. Pohst, "On the computation of number fields of small discriminants including the minimum discriminant of sixth degree fields," J. Number Theory, v. 14, 1982, pp. 99-117. MR 644904 (83g:12009)
  • [11] Leonard Soicher, private communication, 1987.
  • [12] R. P. Stauduhar, "The determination of Galois groups," Math. Comp., v. 27, 1973, pp. 981-996. MR 0327712 (48:6054)
  • [13] H. Zassenhaus, "Ein Algorithmus zur Berechnung einer Minimalbasis über gegebener Ordnung," in Funktionalanalysis, Birkhäuser, Basel, 1967, pp. 90-103. MR 0227135 (37:2720)
  • [14] H. Zassenhaus, "On the second round of the maximal order program," in Applications of Number Theory to Numerical Analysis, Academic Press, New York, 1972, pp. 398-431. MR 0371862 (51:8079)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R16, 11Y40

Retrieve articles in all journals with MSC: 11R16, 11Y40

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society